Nebraska, 2012

Wildfire in Nebraska, October 17 to 18, 2012

October 17 to 18, 2012 · NWS OAX · 1 event in 1 county or zone

A combine started a fire in a field near Cedar Rapids, which then spread to about 500 acres by west to northwest winds of 20 to 40 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A combine started a fire in a field near Cedar Rapids, which then spread to about 500 acres by west to northwest winds of 20 to 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 17, 2:15 PM CST, 45 minutes earlier.

Area forecast discussion, Oct 17, 2:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT WED OCT 17 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY.

WINDS THROUGH THURSDAY AND THE CHANCE FOR PCPN MAINLY FROM LATE
TONIGHT THROUGH THURSDAY NIGHT ARE THE PRIMARY FORECAST CONCERNS.

MAIN FEATURES FROM 12Z UPPER AIR CHARTS INCLUDED THE FOLLOWING.
AT 300 MB...A 120 TO 140 KNOT JET MAX EXTENDED FROM SOUTHWEST
BRITISH COLUMBIA TO NORTHERN UTAH. AT 500 MB...STRONG HEIGHT
FALLS (100 TO 150 METERS IN 12 HOURS) WERE NOTED FROM NORTH DAKOTA
INTO COLORADO. A CLOSED LOW WAS FORMING OVER THE SOUTHEAST CORNER
OF SASKATCHEWAN. STRONG NORTHWEST FLOW WAS OCCURRING AT 700 MB AND
850 MB FROM THE DAKOTAS INTO WESTERN KANSAS. SHOWERS THAT FORMED
LAST NIGHT AND EARLY THIS MORNING HAD PUSHED OUT OF THE AREA BY
LATE MORNING AS MID LEVEL FORCING MOVED SOUTHEAST.

WINDS WILL BE DECREASING THIS EVENING...BUT WILL PICK UP AGAIN LATE
TONIGHT OR THURSDAY MORNING. JUST WENT WITH A WIND ADVISORY FOR ALL
OF THE FORECAST AREA THURSDAY. STARTED THE ADVISORY FASTER IN
NORTHEAST NEBRASKA AND KEPT IT LONGER THAN ACROSS SOUTHEAST
NEBRASKA/SOUTHWEST IOWA. WE COULD POTENTIALLY SEE HIGH WIND
WARNING CONDITIONS (SUSTAINED WINDS OF 40 MPH OR GUSTS 58 MPH OR
HIGHER) IN PORTIONS OF THE AREA. DID NOT GO WITH THAT THOUGH AT
THIS TIME. THE OVERNIGHT SHIFT CAN TAKE A LOOK AND UPGRADE THE
ADVISORY IF NEEDED. SURFACE PRESSURE GRADIENT WILL BE TIGHT AND
WINDS WILL BE STRONG...IT IS JUST A QUESTION OF EXACTLY HOW MUCH
MOMENTUM TRANSFER THERE WILL BE WITH WIDESPREAD CLOUD COVER AND
LIGHT PCPN.

MODELS ARE IN PRETTY GOOD AGREEMENT SHOWING MID TROPOSPHERIC CLOSED
LOW DROPPING SOUTHEAST FROM THE DAKOTAS AND INTO NORTHERN ILLINOIS
BY THURSDAY NIGHT. STILL EXPECT MOISTURE AND LIFT ASSOCIATED WITH
TROWAL FEATURE TO WRAP INTO THE AREA FROM THE NORTH THURSDAY WITH
A GOOD CHANCE FOR SHOWERS. FORECAST SOUNDINGS SUGGEST AREAS NORTH
OF OMAHA (MAINLY IN WEST CENTRAL AND NORTHWEST IOWA) COULD EVEN
SEE A FEW FLURRIES MIXED IN...BUT NO ACCUMULATION. RAINFALL COULD
REACH A QUARTER TO HALF OF AN INCH IN SOME SPOTS...GENERALLY EAST
OF A LINE FROM WAYNE TO OMAHA AND RED OAK. LIGHTER AMOUNTS ARE
EXPECTED ELSEWHERE. PCPN SHOULD LINGER INTO THURSDAY NIGHT AND
EVEN KEPT A SMALL CHANCE OF SHOWERS FOR SOME OF OUR EASTERN ZONES
INTO FRIDAY MORNING. AFTER THAT...MOISTURE AND LIFT WILL PULL
EAST OF THE LOCAL AREA.

OTHERWISE...WINDS WILL SLOWLY DIMINISH FRIDAY AS THE PRESSURE
GRADIENT DECREASES.  WE SHOULD ALSO SEE A DECREASE IN CLOUD COVER.
STAYED FAIRLY CONSERVATIVE WITH HIGHS FRIDAY (MID 50S EAST AND NEAR
60 WEST). TEMPERATURES SHOULD BE WARMER SATURDAY (MID 60S EAST
AND NEAR 70 WEST) WITH SOUTHERLY WINDS AND LOW LEVEL WARM AIR
ADVECTION.

MILLER

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.

MEDIUM RANGE MODELS IN GENERAL AGREEMENT LARGE SCALE FLOW WILL
GRADUALLY SLOW THRU THE PD...TRANSITIONING FROM NEARLY ZONAL FLOW
OVER THE CONUS TO A WELL AMPLIFIED TROF OVER THE CAN/U.S. WEST
COASTS.

A RELATIVELY WEAK COLD FRONT IS PROGGED TO MOVE SEWD THRU THE NRN
PLAINS EARLY SUNDAY MORNING...THEN EVENTUALLY STALLING ON MONDAY
FROM ABOUT WRN KS TO ERN IA. MEANWHILE...GULF MOISTURE ADVECTION
RESULTS IN DECENT MOISTURE POOLING ALONG THE FRONT WITH GFS
SHOWING PWS VALUES ANYWHERE FROM 1.5"-1.75" JUST SOUTH OF THE CWA.
WILL MAINTAIN SMALL POPS SUNDAY NIGHT THRU TUESDAY CONSIDERING
CLOSE PROXIMITY OF THE MOIST STALLED BNDRY.

IT'S AT THIS POINT WHERE THE GFS AND ECM BEGIN TO SIGNIFICANTLY
DIVERGE. ECM WAA IS MUCH MORE AGGRESSIVE THAN THE GFS OVER THE CNTRL
AND NRN PLAINS RESULTING FROM A MUCH SHARPER WRN CONUS
TROF/AMPLIFIED GREAT LAKES RIDGE. AS A MATTER OF FACT...THE ECM RAMS
15C 850MB TEMPS UP INTO ERN SD AND SRN MN DAYS 6 AND 7. ECM MOS
MEANWHILE REFLECTS THIS AND SHOWS HIGHS TUESDAY AND WEDNESDAY IN THE
OMAHA METRO 79 AND 76...RESPECTIVELY. HOWEVER WILL PLAY IT SAFE AND
LEAN TWD A ECM MOS/MEX BLEND.

NOTE...NOTICED THAT AFTN VERSION OF HPC DAY 3-7 500MB HGT FCST
MAPS TRANSITION TO ZONAL FLOW...SOMEWHAT SIMILAR TO DETERMINISTIC
CMC AND CMCENS. APPARENTLY HPC THINKING GFS AND ECM ARE
OVER EXAGGERATING DIGGING WRN CONUS TROF SCENARIO.

DEE

&&

.AVIATION...

18Z TAFS FOR KOFK...KOMA AND KLNK.

STRONG AND GUSTY NORTHWEST WINDS WILL BE THE PRIMARY CONCERN
IN THIS FORECAST PERIOD WITH VFR CONDITIONS EXPECTED THROUGHOUT
THE TIME FRAME. CLOSED UPPER LOW OVER THE NORTHERN PLAINS IS
FORECAST TO INTENSIFY AS IT DROPS INTO THE UPPER MISSISSIPPI
VALLEY TONIGHT AND THURSDAY MORNING MAINTAINING A STRONG PRESSURE
GRADIENT ACROSS THE AREA.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>090-092.

     WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR NEZ015-033-034-
     043>045-050>053-065>068-078-088>093.

     RED FLAG WARNING UNTIL 6 PM CDT THIS EVENING FOR NEZ011-012-
     015>018-030>034-042>044-050-051-065-066-078-088.

     WIND ADVISORY FROM 6 AM TO 9 PM CDT THURSDAY FOR NEZ011-012-
     016>018-030>032-042.

IA...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079.

     WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR IAZ043-055-056-
     069-079-080-090-091.

&&
Hazardous weather outlook, Oct 17, 3:41 AM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
441 AM CDT WED OCT 17 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-172345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
441 AM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED WITH SUSTAINED WINDS OF 25 TO 35
MPH GUSTING NEAR 40 MPH AT TIMES. A WIND ADVISORY IS IN EFFECT FOR
MUCH OF EASTERN NEBRASKA WEST OF HIGHWAY 75. IN ADDITION...A RED
FLAG WARNING WILL BE IN EFFECT FROM 1 PM TO 6 PM TODAY...WHEN
RELATIVE HUMIDITY VALUES COULD DROP TO AROUND 20 PERCENT OR LESS.
FIRES SPREAD RAPIDLY IN THESE CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONGER NORTHWEST WINDS ARE EXPECTED ACROSS ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA THURSDAY. GUSTS MAY REACH 40 TO 50 MPH
THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KERN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Boone

When
October 17, 3:00 PM CST to October 18, 5:00 AM CST
Where
Boone forecast zone
Reported by
Newspaper
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

A combine started a fire near Cedar Rapids which then quickly spread to about 500 acres due to west to northwest winds of 20 to 40 mph. The fire destroyed some farm equipment, but no houses were damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409141.